Hypothyroidism and anxiety attacks?: Hi, I have... - Thyroid UK

Thyroid UK

118,656 members137,609 posts

Hypothyroidism and anxiety attacks?

Cyclegirl profile image
Cyclegirl

Hi, I have hashimotos for 30 years. I take Armour thyroid. I am 58. Recently, say the past 6 months or so I have been very anxious. (I got a new job) I decided to have my thyroid checked and low and behold my tsh was 20! I thought for sure my thyroid was too low due to the horrible anxiety attacks and so was surprised. Can low thyroid cause anxiety? I thought that was more of a hyper symptoms. I am ten days into new dose of 120.

13 Replies

Some symptoms occur when hypo or hyper. Probably because you have a new job and lots of new demands on you at a time when you have impaired ability to cope due to being undertreated, you have developed anxiety.

Your tsh goes higher when thyroid hormones are too low for you. Good luck

Cyclegirl profile image
Cyclegirl in reply to Aurealis

Thank you. I feel a bit better on the new dose. I am also not sure why it dipped

Perhaps you’ve been more active with the new job? Or it’s been going off for a while and the new job hastened it? Or you’ve gained weight so need more? Who knows?

If we understood thyroid, we wouldn’t all be googling our symptoms :)

Cyclegirl profile image
Cyclegirl in reply to Aurealis

The only thing I can come up with is I got lazy and started drinking black decaf coffee after taking my pill. I have stopped that now, on my new dose so I will probably be hyper in no time!! Ugh.

MightyMay profile image
MightyMay in reply to Cyclegirl

If you did not wait 1 hour before having your coffee, then you have not been absorbing the armour and getting the full potential of the medication. That is why your TSH levels have elevated so significantly. I am not medically qualified, but I think that either the above or you got an ineffective batch of armour.

Cyclegirl profile image
Cyclegirl in reply to MightyMay

My worry is, I am now waiting an hour. Dr upped my dose from 90 to 120. I told the nurse about the coffee naughtiness, but they did not change the dose. So, concerned I will get hypo but perhaps this bump in dose will get me where I need to be and they will bring it down after one month.

MightyMay profile image
MightyMay in reply to Cyclegirl

Cyclegirl, you are hypo with a tsh of 20. That is why you are experiencing anxiety. When you get your levels optimal, which is about 1, then symptom should resolve.

Hi,

You could try supplementing with magnesium, it’s good for the thyroid and to help with anxiety. It also lowers blood pressure, well it reduced mine to normal levels from high.

Check for adrenal weakness. Have you read Stop the Thyroid Madness (STTM) by Janie Bowthorpe and Your Thyroid and how to keep it healthy by Dr Durrant-Peatfield.

Check out the STTM website too.

Cyclegirl profile image
Cyclegirl in reply to Ballyo

I bought the book but haven't dived into it yet

You're not alone with this symptom - I also get anxious when I'm hypothyroid. When I'm undermedicated, it's particularly noticeable far away from my NDT dose (in the evening before I take my PM dose, and when I first wake up before taking my AM dose) - probably because that's when my T3 will be lowest. Hope the higher dose helps you!

Thank you, it's good to know I am not alone

danym profile image
danym in reply to Cyclegirl

did the dose increase help?

You may also like...